Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

Have OCD, depression and back pain. Taking prozac, ultram and Nortriptline. Is there any other anti depressant than Nortriptyline?

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
I take prozac 40 mg, skelaxin 2 a day, ultram 2-3 a day, at night ativan 1/2 tab, Nortriptline. I have OCD, depression and back pain.Is there any other anti depressant than Nortriptyline that will not cause weight gain and be better for ocd and anxiety? I CRAVE SWEETS.
Posted Mon, 18 Nov 2013 in Depression
Answered by Dr. Preeti Parakh 4 hours later
Brief Answer:
Hike up Prozac rather than adding a new one.

Detailed Answer:

Welcome to Healthcare Magic!

You are currently on two antidepressants, Prozac and nortriptyline. Of the two, Prozac does not cause weight gain, may even cause wight loss and is an excellent choice for both OCD and depression. I do not understand why you need nortriptyline, which is likely to cause many more side effects than Prozac, including that of weight gain.

In my opinion, your doctor should build up the dose of Prozac for maximum efficacy and taper off nortriptyline, keeping you on only one antidepressant. Presently the dose of Prozac is too low and can easily be hiked. This, in my opinion, would be better than adding one more antidepressant.

I hope this helps you. Please feel free to ask if you need any clarifications.

Best wishes.

Dr Preeti Parakh
MD Psychiatry
Above answer was peer-reviewed by
Follow-up: Have OCD, depression and back pain. Taking prozac, ultram and Nortriptline. Is there any other anti depressant than Nortriptyline? 17 hours later
My family practice doctor said he didn't have as good of outcome with hiking up Prozac and the higher dose of Prozac would be very expensive to use.
Answered by Dr. Preeti Parakh 6 hours later
Brief Answer:
No better option than hiking Prozac.

Detailed Answer:

Welcome back!

In my opinion, your family doctor hasn't probably treated many patients with OCD. The dosage of medicines including SSRIs like Prozac, is higher for treating OCD than for treating major depressive disorder. Usually 20 mg to 80 mg per day of fluoxetine (Prozac) are needed, and you are still on 40 mg per day. Since the response seen with all SSRIs takes four to six weeks to become manifest, people who are not aware of this often feel that the drug is not effective and stop it. This might have happened with some of your family doctor's other patients.

The second thing is that you do not have any other better options. For treating OCD, you will need to use either clomipramine or an SSRI. Clomipramine is not an option for you because it will cause weight gain like nortriptyline, maybe more than that. And adding another SSRI when you are already on one (Prozac) makes no sense at all. In OCD, apart from Prozac, other approved SSRIs are Luvox, Paxil and Zoloft. The best results, in my opinion, are with fluoxetine (Prozac) and fluvoxamine (Luvox). You have not mentioned where you live, but in most parts of the world, fluvoxamine is more expensive than fluoxetine.

Regarding cost, you need to see if the cost of hiking Prozac would indeed be more than the cost of adding any other drug, even though adding another drug makes no sense. If your doctor is more comfortable with other SSRIs, he may suggest changing from Prozac to other SSRIs, though even with other SSRIs, he may be unwilling to prescribe an adequate dose, which would make the possibility of having better response than Prozac unlikely. You may also consider the cheaper generic versions of Prozac to save costs.

I still feel that the best option for you is to hike up fluoxetine, though it is unfortunate that your family doctor doesn't agree. Please let me know what other medicine he is considering or what his plan is so that we can discuss that.

Best wishes.

Dr Preeti Parakh
MD Psychiatry

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
,   ,   ,   ,   ,   ,   ,  

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor